Volume 41, Issue 2 (March 1996)

    Fentanyl Patches Left on Dead Bodies—Potential Source of Drug for Abusers

    CODEN: JFSOAD

      Format Pages Price  
    PDF 2 $25   ADD TO CART


    Abstract

    We report a fatal case of fentanyl poisoning in which the decedent apparently obtained the drug from a used transdermal patch removed from a deceased nursing home patient. Fentanyl drug patches, even those previously used, contain a potentially lethal amount of this potent narcotic analgesic and provide a source of fentanyl for drug abusers. This case demonstrates the importance of proper disposal of these drug patches and the need for strict policies and guidelines in patient care settings regarding their disposal. Since fentanyl derivatives may not be detected on routine toxicologic analysis, specific assays should be utilized for the detection of fentanyl in cases of suspected drug overdose.


    Author Information:

    Butts, JD
    Office of the Chief Medical Examiner, Chapel Hill, NC

    Flannagan, LM
    Office of the Chief Medical Examiner, Chapel Hill, NC

    Anderson, WH
    Office of the Chief Medical Examiner, Chapel Hill, NC


    Stock #: JFS15436J

    ISSN: 0022-1198

    DOI: 10.1520/JFS15436J

    ASTM International
    is a member of CrossRef.

    Author
    Title Fentanyl Patches Left on Dead Bodies—Potential Source of Drug for Abusers
    Symposium , 0000-00-00
    Committee E30